Hail, Towns
- When
- April 26, 8:37 AM EST to 8:42 AM EST
- Where
- Towns County, 0.57 mi W of Hiawassee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.950, -83.760
The public reported quarter sized hail in Hiawassee.
An upper level disturbance moved through north Georgia during the morning of April 26. Additional upper level disturbances pushed through the Southeast during the evening and overnight hours on the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An upper level disturbance moved through north Georgia during the morning of April 26. Additional upper level disturbances pushed through the Southeast during the evening and overnight hours on the 26th. Also, an area of surface low pressure moving through the Ohio Valley pushed a cold front into north Georgia late on Thursday. Two waves of scattered thunderstorms developed, one in the morning and again in the early evening. With each wave, one thunderstorm was able to reach severe levels, with both severe thunderstorms occurring in the town of Hiawassee in Towns county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 26, 6:51 AM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 751 AM EDT THU APR 26 2012 .PREV DISCUSSION... /ISSUED 448 AM EDT THU APR 26 2012/ SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... NORTHWEST UPPER FLOW CONTINUING OVER THE COUNTY WARNING AREA DURING THE PERIOD AS AN UPPER LOW MEANDERS ACROSS CANADA AND AN UPPER RIDGE BUILDS ALONG THE GULF COAST. MODELS CONTINUE TO SHOW WEAK IMPULSES MOVING THROUGH THE UPPER FLOW AND SKIRTING ACROSS THE TENNESSEE-NORTH GEORGIA REGION...THEN INTO THE CAROLINAS. MEANWHILE...A WARM FRONT CONTINUES TO LIFT NORTHWARD ACROSS THE MID ATLANTIC STATES WHILE A COLD FRONT DRIFTS SOUTHWARD FROM OH-TN VALLEY...APPROACHING NORTH GEORGIA TONIGHT. WILL CONTINUE PREVIOUS FORECAST TREND WITH CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY ACROSS EXTREME NORTH GEORGIA INTO TONIGHT...THEN ACROSS MUCH OF THE REST OF THE COUNTY WARNING AREA FRIDAY WITH THE BOUNDARY PROGGED TO BE OVER NORTH CENTRAL GEORGIA. INSTABILITIES SUPPORTING THE POSSIBILITY OF STRONG STORMS THIS AFTERNOON/EVENING OVER EXTREME NORTHERN COUNTIES. SPC ALSO NOW PUTTING THAT AREA UNDER SLIGHT RISK WITH HAIL AND STRONG WINDS BEING THE MAIN HAZARDS. WARM TEMPS CONTINUING THROUGH THE PERIOD. WIDESPREAD READINGS IN THE 80S LOOKING A GOOD BET TODAY AND FRIDAY. 49 LONG TERM /SATURDAY THROUGH WEDNESDAY/... FIRST WEAKENING COLD FRONT MOVES THROUGH NORTH GEORGIA ON SATURDAY AS AN ATLANTIC SURFACE HIGH BEGINS TO WEAKEN. THE WEAKENING HIGH ALLOWS TROPICAL MOISTURE TO STREAM AS FAR NORTH AS THE PENINSULA OF FLORIDA ON SATURDAY...BUT IT SHOULD STAY OUT OF GEORGIA. 00Z GFS CONTINUES TO SUGGEST THAT A RIDGE WILL CONTINUE TO DEFLECT MOISTURE AWAY FROM MUCH OF NORTH AND CENTRAL GEORGIA...WITH ANOTHER WEAKENING FRONT NEARING NORTH GEORGIA ON SUNDAY. AS AN AREA OF HIGH PRESSURE MOVES THROUGH THE GREAT LAKES REGION ON SUNDAY BEHIND THE SECOND COLD FRONT...COLD AIR DAMMING SETS UP LATE SUNDAY INTO MONDAY BRINGING INCREASED CLOUD COVER. GUIDANCE DIVERGES WITH THE 00Z ECMWF BRINGING A WEAKER HIGH THROUGH THE GREAT LAKES INTO THE NORTHEAST UNITED STATES LATER ON MONDAY INTO TUESDAY WHILE THE QUICKER 00Z GFS IS ALREADY TAKING THE HIGH OUT TO SEA AND BREAKING THE WEDGE NO LATER THAN WEDNESDAY. EVEN WITH A FORECASTED COLD AIR DAMMING EVENT...EXPECT TEMPERATURES TO STAY SLIGHTLY WARMER THAN GUIDANCE. FORECASTED THICKNESS VALUES DURING WEDGE COMPARABLE TO WHAT WE HAVE BEEN EXPERIENCING THE LAST FEW DAYS. 10 FIRE WEATHER... WITH STRONG GUSTY WINDS EXPECTED TODAY WILL CONTINUE THE FIRE DANGER STATEMENT. WINDS 15 TO 20 MPH WITH GUSTS UP TO 35 MPH POSSIBLE. WITH SOME INCREASE IN MOISTURE HUMIDITY LEVELS ARE EXPECTED TO STAY ABOVE CRITICAL LEVELS. 49 .AVIATION... 12Z UPDATE... SCT TO BKN CLOUDS 15 HUNDRED TO 2 THSD FT ACROSS PORTIONS OF CENTRAL GEORGIA THIS MORNING SHOULD LIFT BY MID MORNING. OTHERWISE LOOK FOR VFR CONDITIONS TO DOMINATE WITH MAINLY SCT TO BKN MID-HIGH CLOUDS. SOUTHWEST WINDS 10 TO 20 KT AND GUSTS 25 TO 30 KTS POSSIBLE. FRONT FCST TO DRIFT INTO EAST TN THIS AFTERNOON AND SHOULD SEE BETTER CHANCES FOR CONVECTION OVER NORTHERN GA. THINK ACTIVITY WILL REMAIN NORTH OF TAF SITES DURING THE AFTERNOON...BUT MAY APPROACH SOME OF THE NORTHERN TAF SITES DURING THE EVENING. CONFIDENCE LOW AND POPS GENERALLY 20% OR LESS IN GRIDS SO NO MENTION IN TAFS YET. //ATL CONFIDENCE...12Z UPDATE... LOW CONFIDENCE ON CONVECTION THIS AFTERNOON/EVENING. HIGH CONFIDENCE ALL OTHER ELEMENTS. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 82 60 84 60 / 10 10 30 20 ATLANTA 80 64 82 62 / 10 10 30 10 BLAIRSVILLE 73 55 77 56 / 40 40 30 20 CARTERSVILLE 81 58 82 60 / 20 20 30 20 COLUMBUS 85 63 85 63 / 5 5 30 5 GAINESVILLE 80 62 82 60 / 20 20 30 20 MACON 87 60 85 58 / 5 5 30 5 ROME 83 60 82 60 / 30 30 30 20 PEACHTREE CITY 82 58 83 58 / 5 5 30 10 VIDALIA 85 63 85 61 / 5 5 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB... BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE... CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA... CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY... DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH... GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL... HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON... JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR... LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER... MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON... NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH... PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY... SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT... TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN... TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN... WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX... WILKES...WILKINSON. && 49
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 521 AM EDT THU APR 26 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 521 AM EDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS EXPECTED TODAY AND THIS EVENING OVER NORTH GEORGIA. ISOLATED SEVERE STORMS WILL BE POSSIBLE. HIGH FIRE DANGER CONDITIONS AND A WIND ADVISORY IN EFFECT OVER NORTH AND CENTRAL GEORGIA TODAY INTO THIS EVENING. .SYNOPSIS... A HIGH PRESSURE AREA IS IN THE GULF OF MEXICO...AND UPPER LEVEL DISTURBANCES ARE RIPPLING THROUGH TODAY AHEAD OF A COLD FRONT. .PRIMARY HAZARDS... PRIMARY HAZARDS TODAY ARE GUSTY WINDS...AND WITH THUNDERSTORMS...OCCASIONAL LIGHTNING...AND HAIL. .DISCUSSION... AVAILABLE MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT CREATE A THUNDERSTORM THREAT FOR NORTH GEORGIA TODAY. MUCAPE VALUES ABOVE 1500 J/KG AND 0 TO 6 KM BULK SHEAR OF 35 TO 40 KTS PROVIDE A GOOD ENVIRONMENT FOR THUNDERSTORMS IN NORTH GEORGIA. THE GUSTY WINDS MAINLY CAUSED BY THE GRADIENT BETWEEN A GULF HIGH PRESSURE SYSTEM AND AN AREA OF LOW PRESSURE IN THE OHIO AND TENNESSEE RIVER VALLEYS WILL CREATE HIGH FIRE DANGER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS POSSIBLE FRIDAY THROUGH MONDAY...AND ON WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 549 AM EDT THU APR 26 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-262300- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 549 AM EDT THU APR 26 2012 ...FIRE DANGER STATEMENT... ...HIGH FIRE DANGER CONDITIONS EXPECTED THURSDAY AFTERNOON AND EARLY EVENING ACROSS NORTH AND CENTRAL GEORGIA DUE TO STRONG WINDS... SUSTAINED WINDS OF 10 TO 20 MPH CAN BE EXPECTED ALONG WITH GUSTS OF 30 TO 35 MPH. RELATIVE HUMIDITY WILL LIKELY STAY ABOVE 25 PERCENT. WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED. PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME CAUTION. 10
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
916 AM EDT THU APR 26 2012
GAZ006-008-009-261415-
916 AM EDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN UNION...TOWNS AND FANNIN COUNTIES UNTIL 1015 AM EDT...
AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES NORTH OF COHUTTA WILDERNESS TO 8
MILES NORTH OF ALEXANDERS MILL...MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS UNION...
TOWNS AND FANNIN COUNTIES THROUGH 1015 AM EDT. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE HIAWASSEE...ALEXANDERS MILL...PLUM
ORCHARD GAP SHELTER...TATE CITY...TITUS...COHUTTA WILDERNESS...
MACEDONIA...YOUNG HARRIS...IVY LOG...GUMLOG...MOUNTAIN SCENE...
BRASSTOWN BALD...NOTTELY DAM...IVY LOG AND MCCAYSVILLE-COPPERHILL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3498 8354 3494 8357 3493 8359 3492 8359
3488 8365 3482 8365 3481 8366 3475 8400
3489 8454 3499 8461 3500 8357
TIME...MOT...LOC 1316Z 323DEG 43KT 3518 8463 3513 8428
3504 8379The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
2 hail. Local standard time, as filed.
The public reported quarter sized hail in Hiawassee.
The public reported quarter sized hail in Hiawassee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369178, 369179.